Efficient rate-distortion optimized media streaming for tree-structured packet dependencies

De Montfort University Open Research Archive

Show simple item record

dc.contributor.author Hamzaoui, Raouf en
dc.contributor.author Cardinal, J. en
dc.contributor.author Röder, M. en
dc.date.accessioned 2008-11-24T14:02:24Z
dc.date.available 2008-11-24T14:02:24Z
dc.date.issued 2007-10-01 en
dc.identifier.citation Hamzaoui, R., Cardinal, J. and Roder, M. (2007) Efficient Rate-Distortion Optimized Media Streaming for Tree-Structured Packet Dependencies. IEEE Transactions on Multimedia, 9(6), pp. 1259-1272.
dc.identifier.issn 1520-9210 en
dc.identifier.uri http://hdl.handle.net/2086/293
dc.description.abstract When streaming packetized media data over a lossy packet network, it is desirable to use transmission strategies that minimize the expected distortion subject to a constraint on the expected transmission rate. Because the computation of such optimal strategies is usually an intractable problem, fast heuristic techniques are often used. We first show that when the graph that gives the decoding dependencies between the data packets is reducible to a tree, optimal transmission strategies can be efficiently computed with dynamic programming algorithms. The proposed algorithms are much faster than other exact algorithms developed for arbitrary dependency graphs. They are slower than previous heuristic techniques but can provide much better solutions. We also show how to apply our algorithms to find high-quality approximate solutions when the dependency graph is not tree reducible. To validate our approach, we run simulations for MPEG1 and H.264 video data. We first consider a simulated packet erasure channel. Then we implement a real video streaming system and provide experimental results for an Internet connection.
dc.language.iso en en
dc.publisher IEEE en
dc.subject RAE 2008
dc.subject UoA 24 Electrical and Electronic Engineering
dc.title Efficient rate-distortion optimized media streaming for tree-structured packet dependencies en
dc.type Article en
dc.identifier.doi http://dx.doi.org/10.1109/TMM.2007.902872 en
dc.researchgroup Centre for Electronic and Communications Engineering

Files in this item

This item appears in the following Collection(s)

Show simple item record